Skip to content
recurance

Look-alike medication packaging leading to dispensing errors

Closely relatedConfidence 0.85 · high3 reports · 2015–2023No published response to an earlier report One-page brief (print or PDF)

Medicines and Healthcare products Regulatory Agency received 3 coroners' reports about this hazard between 9 Jan 2015 and 20 Jun 2023.

They came from 3 different coroners in 3 coroner areas. A similar concern was raised again 2 times after the first warning.

A published response was found for 2 of the 2 earlier reports, stating 6 specific actions.

3
reports
3
different coroners
2015–2023
years
0.85
lowest link confidence

The story, report by report

Spacing grows with the time between reports.

  1. First warning

    Annette Charlton↗

    9 Jan 2015 · Louise Hunt · Birmingham & Solihull

    “Manufacturers are able to produce medication in almost identical boxes which is very likely to contribute to dispensing errors and potentially patient deaths.”
    Original on judiciary.uk ↗

    Medicines and Healthcare products Regulatory Agency responded.Response (PDF) ↗

  2. 4 years 9 months later

    Raised again · 1st time

    Victor Hall↗

    16 Oct 2019 · Rachel Syed · Manchester (West)

    Closely relatedConfidence 0.90 · higha different coroner
    “The Pharmacy and Nursing Matron [name redacted], concurred that the staff involved in the incident had relied on the word Polyfusor, without actually checking the medication packaging against the prescription chart and label.”
    Original on judiciary.uk ↗

    Medicines and Healthcare products Regulatory Agency responded, stating 5 specific actions.Response (PDF) ↗

    “Introducing library conditions within the dispensary. Commencing with immediate effect.”

    Stated timescale: immediate effect

    “the exit route (after 5pm) from the 31st January department which is currently located next to the 2020 accuracy checking area. Staff will exit the department via the pharmacy reception exit, preventing staff using the dispensary as a thoroughfare”

    Stated timescale: 31st January 2020

    3 more stated actions in the Promises tab.

  3. 3 years 8 months later

    Raised again · 2nd time

    Anita Graves↗

    20 Jun 2023 · Adrian Farrow · Manchester South

    Closely relatedConfidence 0.85 · higha different coroner
    “That the visual similarity of tablets of differing strengths of carbimazole to each other and to aspirin presents a risk of inadvertent overdose;”
    Original on judiciary.uk ↗

    Medicines and Healthcare products Regulatory Agency responded, stating 1 specific action.Response (PDF) ↗

    “The MHRA considers that the only reliable way for unambiguous identification of a particular medicine is via the information printed on the package labelling.”
  4. All reports to Medicines and Healthcare products Regulatory Agency

Next

This shows that a similar concern was raised again after an earlier report. It does not say why, and it is not a finding about any organisation or person. To report an error, see the corrections route.

  • Built with
  • NVIDIA Nemotron Nano, Super and Ultra
  • Nebius Token Factory inference
  • Qwen3 Embedding 8B on Token Factory
  • Tavily follow-up web search
  • Postgres and pgvector search
  • Next.js site

Source: Prevention of Future Deaths reports and responses published by the Courts and Tribunals Judiciary at judiciary.uk. Crown copyright, used under the Open Government Licence v3.0. Data updated 26 Oct 2026.

A link shows that a similar concern was raised again, not why. It is not a finding about any organisation or person. Methodology and responsible use · Report an error